Hail, Aroostook
- When
- July 24, 5:30 PM EST
- Where
- Aroostook County, 11.04 mi SE of Allagash
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 46.970, -68.880
Hail up to 2.50 inches in diameter was reported at Deboullie Mountain.
Thunderstorms developed during the afternoon and evening of the 24th across northern Aroostook county within the warm humid air in advance of an approaching cold front. A severe supercell thunderstorm developed across northwest Aroostook county during the late afternoon and tracked northeast across northern Aroostook county through the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed during the afternoon and evening of the 24th across northern Aroostook county within the warm humid air in advance of an approaching cold front. A severe supercell thunderstorm developed across northwest Aroostook county during the late afternoon and tracked northeast across northern Aroostook county through the early evening. The thunderstorm produced damaging winds and large hail at various times along its path. The maximum hail size reported was around 2.50 inches...with wind gusts estimated at up to 90 mph at times. The storm tracked through wooded areas along much of its path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 24, 5:06 PM EST, 24 minutes earlier.
Area Forecast Discussion
National Weather Service Caribou ME
606 PM EDT Sun Jul 24 2022
.SYNOPSIS...
A cold front approaches from the west tonight then slowly
crosses the area on Monday. High pressure will cross the
region Tuesday into Wednesday. A cold front will cross the
region later Thursday into Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
Update...
Will allow the Heat Advisory to expire at 6 pm, as actual air
temperatures have fallen into the low to mid 80s.
Otherwise, we are continuing to monitor storms that are currently
crossing the north Maine Woods. These storms may track toward
the St. John Valley over the next couple hours. The main threat
with any storms this evening will be strong winds and large
hail. Expect the activity to diminish after 8 or 9 pm.
No other significant changes at this time.
previous discussion
A very busy severe weather pattern will be in place through
Monday for northern and eastern Maine. A pair of shortwaves
rotating around a closed upper low near James Bay will help
generate thunderstorms along a cold frontal boundary. For late
this afternoon and evening, the cold front sags southward
towards the NW corner of the state. The first shortwave impulse
will move through with the potential for severe storms in the
North Woods and all of northern Aroostook County. A special 18Z
CAR RAOB shows over 2100 J/kg of CAPE and a minus 7 LI. This
instability is accompanied by rapidly increasing 0-6km bulk
shear this afternoon. Values of over 50kt are expected this
evening. Large hail potential is quite high for northern
Aroostook County late this afternoon and evening. Damaging winds
are also a threat as some of these storms build to the trop.
Later in the evening, the wind/hail threats diminish, but PWATs
increase and a LLJ kicks in. Heavy rain becomes the key concern
across northern Aroostook County with the potential for training
and backbuilding cells through the evening. Small stream
flooding and ponding on roads are possible. Further south, heat
and humidity will remain this evening with lows tonight only
dropping to around 70F with unusually high humidity. Even after
heavier thunderstorms diminish in northern zones late this
evening, the threat of thunderstorms remains through the night
with elevated instability. Downeast is most likely to avoid any
convection tonight and some fog is expected along the Washington
County coast.
For Monday, the second and more potent upper level shortwave
pivots into the area and pushes the surface cold frontal trigger
across the area. Once again, fat CAPE is expected to develop
with values well above 2000 J/kg and 0-6 bulk shear in the
40-50kt range. Severe storms are expected and SPC has bumped up
much of the area into another slight risk. Large hail, damaging
winds and heavy downpours will again threaten the area. The
severe storms will organize earlier in day in the North Woods
and swiftly move southeastward. This time, Bangor stands a
decent shot at a strong thunderstorm. Storms will tend to weaken
later in the afternoon as they approach the Downeast coast.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The cold front will exit across the Gulf of Maine Monday night.
Will still have a chance of showers/thunderstorms Monday
evening, ending in the wake of the cold front. Expect partly
cloudy/mostly clear skies later Monday night. Surface high
pressure builds toward the region Tuesday, while an upper level
disturbance tracks north of Maine. Expect partly sunny skies,
along with a slight chance of afternoon showers, across northern
areas Tuesday. Expect mostly sunny skies Downeast Tuesday. High
pressure crosses the region Tuesday night through Wednesday.
Expect mostly clear skies Tuesday night. Expect mostly/partly
sunny skies north, mostly sunny Downeast, Wednesday. Expect near
normal, to slightly above normal, level temperatures
Tuesday/Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure begins to move southeast Wednesday night. A cold
front/upper level disturbance is expected later Thursday into
Friday though timing differences still exist. Expect a chance of
showers/thunderstorms Thursday into Friday. Dependent on the
timing, could still have a chance of showers early Saturday.
High pressure should then build across the region later Saturday
into Sunday with partly cloudy/mostly clear skies. Near normal,
to slightly above normal, level temperatures are expected
Thursday through Sunday.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: Thunderstorms are the big threat through Monday. For
tonight, the threat area is north of GNR and HUL. These storms
may contain large hail late this afternoon into the evening and
top out near FL400. Gusts over 50kt are possible with these
storms. Heavy rain may cause prolonged vis reductions for PQI,
CAR and FVE this evening. For the remainder of the night, LLWS
will develop across the entire area and isolated embedded
thunderstorms will remain possible. There may be enough moisture
from heavy rainfall to cause fog and low cigs for CAR and FVE
later tonight into early Monday. For Monday, another round of
powerful thunderstorms will develop along a cold front. These
will affect FVE and Clayton Lake by midday and sweep
southeastward during the afternoon, affecting BGR near 4 pm.
SHORT TERM:
Monday night...VFR/MVFR with a chance of showers/thunderstorms
early, then VFR. Gusty winds with any thunderstorms early.
Otherwise, variable winds 5 to 10 knots.
Tuesday...VFR. Slight chance of an afternoon shower north.
West/southwest winds around 10 knots.
Tuesday night through Wednesday night...VFR. West/southwest winds 5
to 10 knots Tuesday night. West winds 10 to 15 knots Wednesday.
Variable winds 5 to 10 knots Wednesday night.
Thursday...VFR early, then variable conditions with a chance of
showers and thunderstorms. South winds 10 to 15 knots.
Thursday night...VFR/MVFR with a chance of showers and
thunderstorms. South/southwest winds 5 to 10 knots.
Friday...Variable conditions with a chance of showers/thunderstorms.
Otherwise, VFR. South/southwest winds 10 to 15 knots.
&&
.MARINE...
NEAR TERM: Although a strong low level jet moves over the waters
tonight, stability will continue to be very high under a steep
low level inversion. Nonetheless, winds will pick up to over 20
kts at times and seas will eventually build to around 5, or
possibly up to 6 ft. Therefore, will issue an SCA into late
Monday afternoon due to the seas. With very moist air moving
over the cold waters, fog is also a threat tonight through
Monday.
SHORT TERM: Small craft advisory level seas possible early Monday
night. Otherwise, conditions below small craft advisory levels
Monday night through Wednesday. A chance of showers/thunderstorms
early Monday night. Areas of fog Monday night into Tuesday
morning.
&&
.HYDROLOGY...
Locally heavy rainfall is possible late this afternoon through
the evening. This will be most likely in the North Woods and
Aroostook County. Heavy thunderstorms will be capable of small
stream flooding and ponding on roadways. For Monday, strong
thunderstorms with a cold front will again be capable of locally
heavy rainfall across most of the forecast area. A marginal risk
for excessive rainfall from WPC remains in effect today and
tomorrow.
&&
.CLIMATE...
While no record highs are expected today or tomorrow, Bangor
stands a reasonable shot at a record high low temperature for
July 25th. The previous record was 68F in 2018. The current low
temperature forecast for the 25th is 70F.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for
MEZ029-030.
MARINE...Small Craft Advisory until 5 PM EDT Monday for ANZ050-051.
&&
Near Term...TWD/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...TWD/MCW/Norcross
Marine...TWD/MCW/Norcross
Hydrology...
Climate...Hazardous Weather Outlook National Weather Service Caribou ME 614 PM EDT Sun Jul 24 2022 MEZ011-015>017-031-032-252215- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Southern Piscataquis-Northern Washington- 614 PM EDT Sun Jul 24 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong cold front will move through the area Monday afternoon with the chance of strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-252215- Coastal Hancock-Coastal Washington- 614 PM EDT Sun Jul 24 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong cold front will move through the area Monday afternoon with the chance of strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-252215- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 614 PM EDT Sun Jul 24 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001>006-010-252215- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 614 PM EDT Sun Jul 24 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Tonight. Strong to severe thunderstorms will develop in the North Woods this afternoon and evening and move across northern Aroostook County. Large hail, damaging winds and heavy downpours are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong cold front will move through the area Monday afternoon with the chance of strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Caribou radar (KCBW), 132 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Hail up to 2.50 inches in diameter was reported at Deboullie Mountain.
Trees were toppled and snapped at Deboullie Mountain by wind gusts estimated at up to 60 mph.
Several trees were toppled by wind gusts estimated at up to 60 mph.
Trees and power lines were toppled along South Frosty Hill Road by wind gusts estimated at up to 60 mph.
The time is estimated.
A 150 foot wide...250 foot long...swath of hilltop trees were leveled by straightline wind gusts estimated at up to 90 mph.
The time is estimated.
Multiple large trees were snapped or toppled between Square Lake and Eagle Lake by wind gusts estimated at up to 60 mph. The time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044879, 1044880, 1044872, 1044873, 1044878, 1044874, 1044877, 1044875, 1044876.